MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT

OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT
Model Number OBCU
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code Perforation (2001)
Date of Event 08/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to olympus for evaluation.The cause of the reported event cannot be determined.If additional information becomes available at a later time, this report will be supplemented.This event has been reported by the importer on mdr# 2951238-2020-00491.
 
Event or Problem Description
It was reported that during an unspecified therapeutic procedure, when the foot pedal was pressed to inflate the balloon, the balloon over inflated to 10 kilo-amps.Subsequently, the patient experienced perforation.Additional information is unavailable at this time.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information provided by the customer regarding the patient/event (reported in a2, a3, a4, a5, and b5).The legal manufacturer's investigation of the reported event is in progress.This report will be updated at the conclusion of the investigation.
 
Event or Problem Description
Additional information provided by the customer 30sep2020.The procedure being performed was a therapeutic enteroscopy.No other devices were involved in the event.The procedure was not completed, the device failed at the beginning of the procedure.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the malfunction likely occurred due to auto-venting not performed.The phenomenon identified is that the subject device inflated to 10kpa (kilopascal pressure unit).The following factors are considered: the balloon pressure is designed to be 5.4kpa and air delivery is stopped.However, the pressure in the pipeline may be 5.4kpa or more due to pressure on the balloon or other factors.When the pressure of the pipeline reaches 10.8kpa, it automatically becomes the same atmospheric pressure as the outside air, and when the condition of 8.2kpa or more continues for 5 seconds or more, it automatically becomes the same atmospheric pressure as the outside air.In the indicated phenomena reach a pressure of 10.8kpa or more, or even the pressure reaches the upper limit, auto-venting is not performed and device malfunction is considered.Contents of the instruction manual concerning drilling by over pressurization of the balloon were reviewed.Refer to chapter 4 "preparation and inspection 4.7 inspection of pressure control mechanism" on page 34 of the operation manual: check that the pump stops when the pressure display reaches 5.4kpa or more, and that the displayed value rises when the balloon is pressed lightly.Refer to chapter 8 "if an abnormal event occurs 8.3 identifying and addressing abnormal conditions when an alarmed sound (short intermittent sound) is sounded": if the pressure of the pipe is 8.2kpa or more for 5 seconds, a short intermittent sound (beep, beep, beep) will sound.If that condition lasts for another 5 seconds, it determines an error has occurred and the alarm tone changes to a long alarm tone.In addition, the atmospheric pressure inside the balloon is the same as the atmospheric pressure of the outside air.Press the power switch on the main unit to turn off the power.For manual balloon retraction, see 8.4 on page 53, "pulling out the balloon in the event of an abnormality": remove the air-supply tube from the balloon air-supply mouthpiece of the sliding tube body, manually retract the balloon while checking the x-ray image, and slowly pull the sliding tube body together out of the patient.Check the connections according to chapter 3, "installation and connection of equipment".Follow chapter 4, "prepare and inspection" to perform inspection and then resume use.

Brand Name
BALLOON CONTROL UNIT
Common Device Name
BALLOON CONTROL UNIT
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10555644
Report Number8010047-2020-06680
Device Sequence Number11657964
Product Code FDA
UDI-Device Identifier04953170237461
UDI-Public04953170237461
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K071254
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOBCU
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/26/2020
Supplement Date Received by Manufacturer09/30/2020
01/13/2021
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date10/22/2020
01/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age82 YR
Patient Weight50